Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Jacksonville, FL

March 13, 2003Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 1:09 PM EST for Saint Johns County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 1:09 PM EST (18:09 UTC)
Expired
Mar 13, 2003, 1:45 PM EST
In force
36 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 46 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 9:55 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 131809
SVRJAX
FLC109-131845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 145 PM EST

* AT 108 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHWEST OF PALM VALLEY...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 145 PM EST...
  SAWGRASS AND PALM VALLEY...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. A TORNADO IS POSSIBLE WITH THIS THUNDERSTORM. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

LAT...LON 3022 8143 3010 8143 3010 8141 3010 8134
          3023 8136
$$

BROYLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 8:50 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 13, 8:50 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 AM EST THU MAR 13 2003

PUBLIC...SEVERE WX ONGOING OVER OFFSHORE WATERS JUST N OF WARM FRONT
AND HEAD OF APPROACHING MID LVL VORT MAX WHICH IS FIRING CONVECTION
ACRS THE EASTERN FL PANHANDLE. HAD REPORTS OF DIME AND NICKEL SIZE
HAIL ACRS ST JOHNS AND PUTNAM COUNTIES FROM SVR STORM OVER OFFSHORE
WATERS EARLIER THIS MORNING. KJAX 12Z RAOB CAME IN VERY UNSTABLE
WITH LI OF  -10 AND CAPE OF 3200 J/KG. MAY NEED TO UP POPS ACRS
THE N TIER OF THE CWA WITH LINE OF CONVECTION APPROACHING AND LWR
MAX TEMPS A TAD.

MARINE...LATEST OBS ACRS THE WATERS INDICATE VRB WINDS FROM ONGOING
CONVECTION. STILL EXPECT FLOW TO VEER SLY AS WARM FRONT LIFTS N OF
THE WATERS TODAY. NO CHANGES PLANNED AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...BROYLES/CAMP
Hazardous weather outlook, Mar 13, 10:45 AM EST, 2 hours 24 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...TORNADO WATCH IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

A STRONG SQUALL LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. THE STORMS IN THE
SQUALL LINE ARE REACHING SEVERE LIMITS PRODUCING LARGE HAIL...
DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES ALSO EXISTS.

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A
SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN
STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE FROM FRIDAY THROUGH SUNDAY.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

BROYLES

In the hours before

Special weather statement, Mar 13, 10:58 AM EST, 2 hours 11 minutes before
GAZ165-166-131645-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1058 AM EST THU MAR 13 2003

THROUGH 1145 AM...A LINE OF STRONG THUNDERSTORMS WAS APPROACHING
CAMDEN COUNTY. THIS LINE HAS A HISTORY OF PRODUCING SEVERE WEATHER.
AS THE LINE APPROACHES LARGE HAIL...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS CAN BE EXPECTED ALONG WITH POSSIBLE
DAMAGE. A TORNADO WATCH IS IN EFFECT FOR THE STATEMENT ARE AND
TORNADOES CAN AN DO FORM WITH LITTLE NOTICE.  REMAIN ALERT FOR
CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Mar 13, 11:13 AM EST, 1 hour 56 minutes before
FLZ030-031-131700-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1113 AM EST THU MAR 13 2003

..TORNADO WATCH IN EFFECT THROUGH 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT EASTERN UNION AND BRADFORD
COUNTIES THROUGH NOON...

AT 1113 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS OVER JOHNSTOWN...OR ABOUT 2 MILES
SOUTHWEST OF RAIFORD...MOVING EAST NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAMPSON...NEW
RIVER...JOHNSTOWN...RAIFORD...STARKE...ELLERBEE AND LAWTEY THROUGH
NOON EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA. STAY TUNED FOR LATEST STATEMENTS AND WEATHER
WARNINGS.

BROYLES
Special weather statement, Mar 13, 11:30 AM EST, 1 hour 39 minutes before
FLZ023-131700-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BAKER COUNTY THROUGH
NOON...

AT 1130 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES NORTHEAST OF
TAYLOR...OR ABOUT 18 MILES SOUTHWEST OF HILLIARD...MOVING NORTHEAST
AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 13, 11:33 AM EST, 1 hour 36 minutes before
FLZ024-131715-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1133 AM EST THU MAR 13 2003

...STRONG THUNDERSTORMS WILL IMPACT NASSAU COUNTY THROUGH 1215 PM...

AT 1133 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF
HILLIARD...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN AND APPROACH
YULEE THROUGH 1215 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 13, 11:44 AM EST, 1 hour 25 minutes before
FLZ025-131730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1144 AM EST THU MAR 13 2003

...TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT DUVAL COUNTY THROUGH 1230 PM...

AT 1144 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF
NORMANDY...OR ABOUT 13 MILES SOUTHWEST OF JACKSONVILLE INTERNATIONAL
AIRPORT...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ORTEGA...NORMANDY...JACKSONVILLE HEIGHTS...SAN
MARCO...RIVERSIDE...DOWNTOWN JACKSONVILLE...TALLYRAND AND ARLINGTON
THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 13, 12:16 PM EST, 53 minutes before
FLZ023-131745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EST THU MAR 13 2003

..TORNADO WATCH IN EFFECT UNTIL 4 PM...
...STRONG THUNDERSTORMS WILL IMPACT BAKER COUNTY THROUGH 1230 PM...

A LINE OF STRONG THUNDERSTORMS IS APPROACHING THE SANDERSON AND
MACCLENNY AREAS.  HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REMEMBER A TORNADO WATCH
IS IN EFFECT AND TORNADOES CAN A DO FORM WITH LITTLE NOTICE.  REMAIN
ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:17 AM ESTSevere Thunderstorm WarningJAXPutnam28 min
Mar 13, 6:46 AM ESTSevere Thunderstorm WarningJAXClay, Putnam44 min
Mar 13, 7:03 AM ESTSevere Thunderstorm WarningJAXSaint Johns42 min
Mar 13, 7:33 AM ESTSpecial Marine WarningJAX57 min
Mar 13, 7:45 AM ESTTornado WarningJAXSaint Johns30 min
Mar 13, 8:24 AM ESTSpecial Marine WarningJAX96 min
Mar 13, 10:25 AM ESTSpecial Marine WarningJAX50 min
Mar 13, 10:48 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia42 min
Mar 13, 11:37 AM ESTSpecial Marine WarningJAX83 min
Mar 13, 11:55 AM ESTSevere Thunderstorm WarningJAXDuval, Nassau50 min
Mar 13, 12:19 PM ESTSevere Thunderstorm WarningJAXClay41 min
Mar 13, 12:39 PM ESTSevere Thunderstorm WarningJAXDuval51 min
Mar 13, 12:40 PM ESTSpecial Marine WarningJAX95 min
Mar 13, 12:58 PM ESTTornado WarningJAXDuval32 min
Mar 13, 1:28 PM ESTSpecial Marine WarningJAX47 min
Mar 13, 1:50 PM ESTSevere Thunderstorm WarningJAXClay, Saint Johns40 min
Mar 13, 2:56 PM ESTSevere Thunderstorm WarningJAXSaint Johns34 min
Mar 13, 2:59 PM ESTSpecial Marine WarningJAX46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.